Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 2.9 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. We just need 1% of our readers to donate. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
Yes, it is true that mixing opiates with benzodiazepines is a very, very dangerous combination, and life certainly is at stake. Both opiates (such as heroin, morphine, oxycodone, methadone etc) and benzodiazepine (such as alprazolam, diazepam, temazepam, nitrazepam etc) are central nervous system (CNS) depressants. Mixing them together vastly increases the risk of overdose, as the respiratory depressant effect responsible for both benzo and opiate overdosess are mulitplied significantly. And of course, adding alcohol (another depressant) into the mix makes things even more dangerous. If CNS depressants (such as alcohol, opiates or benzodiazepines) are combined their CNS depressant properties are multiplied. When the CNS is depressed to fatal levels respiratory failure occurs, and breathing stops. This can result in brain damage, due to a lack of oxygen reaching the brain, and death.
It is likely that benzo and opiate polydrug use is responsible for a large proportion of fatal overdoses previously attributed to opiates like heroin and methadone (see this file for more details: Drug-Related Deaths in the UK - Annual Report 2009). There really isn't a safe way of mixing these two groups of drugs without medical supervision, and hopefully other people in this forum would be equally unwilling to suggest any "safe" dosages or methods.
Swim knows a couple of people who have overdosed from diazepam/ temazepam and heroin combinations. They thought they couldn't score, so took some benzos in the hope they would help ease the sickness, then they managed to sort some cash unexpected, scored some heroin, and went over as soon as they hit up. Luckily they were both with people who acted quickly in calling the paramedics, and so they lived, but it's a bit of a risky activity to be partaking in...
Additionally in the autumn/ winter of 2008 in the UK a large batch of heroin swept the country that had been contaminated (cut?) with the benzo flunitrazepam (better known as date-rape drug rohypnol). People injecting this heroin were losing whole days, having no clue as to what had happened. During the month or two that this batch was around, aquaintances of swim crashed their cars (thus losing their driving licenses), started fights with their friends over nothing at all, got arrested for all sorts of stuff, basically just ended up in a right mess. Even worse, nationally loads of people overdosed on this stuff, after injecting their usual heroin dose (obviously not knowing it had a large benzo content) and quite a few of these people died. Swim herself had a couple of hits of this tainted gear, and honestly it was horrible - complete blackout for hours and hours, messy dribbling wreck. Everyone she saw who hit this stuff up ended up in a seriously fucked-up condition at best, in hospital at worst.
Also, you should bear in mind that the opiate reversal drug naloxone won't do anything for a benzo overdose. In the case of an opiate/ benzo combination overdose naloxone (which is what paramedics automatically reach for in an apparent opiate OD case) will counteract the opiates, but it's possible that the benzos will have complicated the situation too much by then for it to successfully bring the patient out of respiratory arrest. Incidentally, the drug flumazenil is indicated for reversal of benzodiazepine overdoses.
So, basically, unless prescribed under medical supervision, keep them separate, that's my advice.
When I was in the ER they had IV'd me 5mg of Morphine (aswell as some sort of Narcotic Pain Killer about 30 mins prior to the Morphine which I don't remember the name of.) My mother at the time kept insisting I take a clonazepam to help calm me down (I was still in alot of pain and was very restless and nervous) The doctor's told my mother and I it was okay to take a clonazepam. I had read on another forum that combining the two was a VERY VERY bad idea.. I passed out 10 minutes later and my pulse and heart rate dropped dramatically from what I was told after I woke up. I wouldn't do it recreationally (Even though I have once but never again)